Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 108, NWS Las Vegas, NV

September 8, 2017San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2017, 12:29 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2017, 12:29 PM PDT (19:29 UTC)
Expired
Sep 8, 2017, 3:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 143 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 3:26 PM PDTFLASH FLOOD12 Ese Wonder Valley, CASIGNIFICANT FLOODING OCCURRED ON HIGHWAY 62 AT IRONAGE ROAD. LARGE AMOUNT OF WATER AND DEBRIS REPORTED ON THE ROADWAY, ONE LARGE SEMI TRUCK BECAME STUCK TIRE DEEP TRYING TO CROSS THE FLOODED WASH. MULTIPLE ADDITIONAL VEHICLES BECAME STUCK AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 177 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WGUS55 KVEF 081929
FFWVEF
CAC071-082230-
/O.NEW.KVEF.FF.W.0108.170908T1929Z-170908T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1229 PM PDT FRI SEP 8 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central San Bernardino County in southern California...

* Until 330 PM PDT

* At 1228 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Twentynine Palms, Yucca Valley, Twentynine Palms Base, Twentynine
  Palms Airport, Joshua Tree Lake Campground, Joshua Tree, Morongo
  Valley and Pioneertown.

LAT...LON 3410 11660 3414 11647 3426 11644 3432 11648
      3436 11641 3439 11640 3439 11550 3411 11546
      3412 11552 3407 11555 3409 11560 3403 11560
      3403 11600 3407 11600 3412 11605 3412 11626
      3408 11627 3408 11644 3403 11648 3403 11661

$$

Lericos
2 follow-up statements
358 
WGUS75 KVEF 082111
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
211 PM PDT FRI SEP 8 2017

CAC071-082230-
/O.CON.KVEF.FF.W.0108.000000T0000Z-170908T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
211 PM PDT FRI SEP 8 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...

At 208 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain moving towards the warned area increasing the threat for flash 
flooding.

Some locations that will experience flooding include...
Highway 62, Amboy Road, Twentynine Palms, Yucca Valley, Twentynine 
Palms Base, Twentynine Palms Airport, Joshua Tree Lake Campground, 
Joshua Tree, Morongo Valley and Pioneertown.

LAT...LON 3410 11660 3414 11647 3426 11644 3432 11648
      3436 11641 3439 11640 3439 11550 3411 11546
      3412 11552 3407 11555 3409 11560 3403 11560
      3403 11600 3407 11600 3412 11605 3412 11626
      3408 11627 3408 11644 3403 11648 3403 11661

$$

JS
807 
WGUS75 KVEF 082226
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
326 PM PDT FRI SEP 8 2017

CAC071-082233-
/O.EXP.KVEF.FF.W.0108.000000T0000Z-170908T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
326 PM PDT FRI SEP 8 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 330 PM PDT...

Heavy rain continues east of Twentynine Palms and a new Flash Flood 
Warning was issued for that area east to Highway 95 and Vidal 
Junction through 715 PM. Flooding is no longer expected to pose a 
threat west of Twentynine Palms including the Yucca Valley and 
Morongo Valley area. Please continue to heed any remaining road 
closures.

LAT...LON 3410 11660 3414 11647 3426 11644 3432 11648
      3436 11641 3439 11640 3439 11550 3411 11546
      3412 11552 3407 11555 3409 11560 3403 11560
      3403 11600 3407 11600 3412 11605 3412 11626
      3408 11627 3408 11644 3403 11648 3403 11661

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:20 AM PDT, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 8, 9:20 AM PDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
920 AM PDT Fri Sep 8 2017

.SYNOPSIS...Increasing moisture will lead to extensive coverage of
thunderstorms across the southern Great Basin and Mojave Desert
today through at least Sunday. Afternoon temperatures will cool well
below normal readings through Sunday with the additional cloud
cover.
&&

.UPDATE...
MCV pushing north into southern Lincoln County this morning with
widespread showers and thunderstorms over northeast Clark and
southern Lincoln Counties. This feature will continue to track north
this morning with some clearing seen over southern Mohave and
southern Clark Counties. As the day goes on the atmosphere will
again become more unstable, especially in areas that see ample
sunshine this morning leading to more widespread showers and
thunderstorms this afternoon. Dynamics from the upper low off the
California coast will help enhance storm development and with a
unidirectional flow we could see training storms that enhances the
flash flood threat. Current hires convective models are still
hitting areas such as Las Vegas, the Colorado River Basin and
eastern San Bernardino County fairly hard this afternoon and
evening. Current flash flood watch looks good and only made a few
minor changes to the morning forecast.
&&

PREV DISCUSSION
258 AM PDT Fri Sep 8 2017

.SHORT TERM...today through Sunday

Tracking two MCVs this morning, one in northern Clark County and a
deeper disturbance south of Mohave County. Both features will track
northward through the morning hours keeping showers with embedded
thunderstorms going in Lincoln and Mohave Counties. As the features
pass, a subsidence wake, particularly in Mohave County, should limit
today's storms to later in the day.

Deep monsoon moisture is snaking up the Colorado River Valley out of
the Gulf of California as response to an enhancing southerly flow
between a vort max diving south along the California coast and an
upper ridge parked over the Four Corners. As such, an increase in
moisture is expected, with expected PWAT values being a raised 1"-
1.5" today and 1"-2" by Saturday. Increasing moisture and
instability will be aided by upper-level diffluence associated with
the closing low off the SoCal coast. With added dynamics, extensive
thunderstorm coverage is expected this afternoon, mainly across
Lincoln, Clark, Mohave and eastern San Bernardino Counties. Weak
bulk shear may help generate more organized convection, mainly in
areas of broken cloud cover and increased differential heating and
along a north-south moisture/instability boundary from Tonopah, NV
down to Yucca Valley, CA. Conditions will remain favorable for flash
flooding through the weekend. A Flash Flood Watch remains in effect
from 9AM this morning through 5AM Monday for Mohave, Clark, Lincoln,
southern portion of Nye, and eastern San Bernardino Counties. As
moisture transport becomes more southeasterly Saturday night it
advect moisture further west, an extension to the Flood Watch to
include all of San Bernardino and Inyo Counties may be needed.

.LONG TERM...Monday through Thursday.

By Monday morning guidance suggests that advection of new moisture
into the region will be subsiding and the closed low off the
California coast will shift west out to sea slightly. This is likely
to result in somewhat less active conditions for Monday with the
better forcing further west. That said, low-grade monsoon moisture
will remain in place across much of the region allowing for at least
some terrain driven storms, with the best overall chances along the
western edge of the forecast area.

Monday night into Tuesday will likely see the closed low begin to
shift north and gradually begin to fill as it moves toward the Bay
Area. This will continue the downward trend in convection, with
storms becoming increasingly limited to the higher terrain of the
southern Great Basin.

By Wednesday, the low is expected to get caught up in the mean flow
and eject east across the Great Basin as a shortwave. As it does, it
will likely result in increased southwesterly breezes across the
forecast area. This will also begin to scour out a great deal of the
moisture in place.

Just as the shortwave ejects east, another trough digs along the
western CONUS Thursday and Friday, signaling a possible transition
to a more fall-like pattern with overall cooler, drier, but
occasionally breezy conditions.
&&

.AVIATION...For McCarran...Drainage will continue through the
morning with typical diurnal pattern setting up after sunrise. A
gusty south wind will set up late this morning with speeds between
10-13 knots and gusts up to 20 knots. Widespread thunderstorms are
anticipated this afternoon and through the weekend. All flight
corridors will likely thunderstorms from this morning through the
evening hours and possibly overnight. Chances exist today for
thunderstorms in the vicinity and over the terminal. With
thunderstorms in the area CIGs may fall below 10k ft, otherwise
bases between 12k-15k ft will persist. Skies will be SCT to OVC
through the TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms expected, mainly across Clark,
Lincoln, Mohave and eastern San Bernardino Counties. Winds should
remain light and diurnal through the morning. Southerly winds will
set up this afternoon with speeds between 10-20 knots and gusts up
to 25 knots, especially across Inyo and Esmeralda Counties.
Aforementioned areas of scattered thunderstorms will see BKN to OVC
skies today and CIGs that may fall below 10k ft. Elsewhere, skies
will be SCT at 12k-15k ft.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Gorelow
SHORT TERM/AVIATION...Boothe
LONG TERM....Wolcott

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:43 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 8, 12:18 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 1:24 PM PDTFlash Flood WarningVEFInyo3 hr
Sep 8, 3:22 PM PDTFlash Flood WarningVEFSan Bernardino6 hr
Sep 8, 3:38 PM PDTFlash Flood WarningVEFInyo3 hr
Sep 8, 4:02 PM PDTFlash Flood WarningVEFSan Bernardino4 hr
Sep 8, 4:25 PM PDTSevere Thunderstorm WarningVEFSan Bernardino50 min
Sep 8, 4:51 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.